eczemajourney

WELCOME

Home
What's New
What is eczema?
Eczema Rash
Eczema Causes
Atopic Eczema
Infant Eczema
Cure for Eczema?

HEALING

Eczema Treatments
Eczema Moisturizers
Food and Eczema

REMEDIES

Home Remedies
Clothing for Eczema

SHARE

Share Your Eczema Stories

Subscribe to this site
eczema journey

Prednisone Side Effects for Eczema


prednisone side effectsPrednisone is sort of like a double-edged sword in the world of eczema medications. Not many things work as quickly to clear up eczema. But some of the biggest prednisone side effects, which includes weight gain, makes one feel icky about taking this drug even for a short-term.

My personal experience with prednisone has had its ups and downs. I don't take this medication unless it is absolutely necessary; that usually involves going on an overseas trip where I don't want to risk my skin flaring up. Who wants that while on a vacation?

Once or twice a year, my dermatologist prescribes me prednisone for a "short course" - lasting somewhere from 5 to 10 days, starting at 60 mg a day tapered down to 5 mg a day before getting off of it. This is enough to clear up my skin completely, but as with all good things, there are consequences.

Every person on this medication experiences something different. What are some of my biggest prednisone side effects?

1. Weight Gain

Weight gain is by far the most notorious side effect of prednisone and also the most visible. And I have experienced it first-hand.

Prednisone-related weight gain is a combination of fluid retention, increased appetite, and increased food consumption. Since it is technically the drug's fault that it makes my body retain sodium and lose potassium, there is not much I can do there - except to regularly be on a low-sodium diet and increase my potassium intake. Good thing I like bananas.

prednisone side effectsIncreased appetite is the area I struggle with the most when it comes to taking prednisone. The appetite is literally insatiable; I cannot stop thinking about food, when my next meal is going to be, or how much joy I get out of eating. I can stuff myself until I can eat no more, and still have room to eat some more even though it might not be physically possible. My mind and my brain seem to want it.

How do I counter this? How do I not end up with 10 pounds heavier at the end of the course of this medication?

I accept that I am hungry because of this drug, so I graze all day long when I feel like eating.

Then I exercise. Vigorously.

Since the chief reason for taking prednisone is because it makes my eczema go away (albeit temporarily), it also means the usual barriers that keep me from exercising, such as the irritation from sweating, go away too. I increase my cardio exercise (turbo kickboxing is my choice) and I also do some weightlifting.

For me, exercising more is the only way to balance out the weight gain from eating. Still, it cannot be completely avoided; fluid retention still contributes to the added weight, but that is only a temporary side effect and typically goes away once I get off prednisone.

2. Mood Swings

This side effect has actually gotten better over time and I am not suffering from it as much as before. But in the beginning, I used to have frequent nerve-related problems while on prednisone. They included:

  • My heart would pound fast at odd times.
  • Mood swings - I thought I was bipolar. I would get extremely depressed and extremely hyper, like a pendulum swinging from one side to the other.
  • I had hard time sleeping at night.

One of the prednisone side effects is insomnia, but I used that to my advantage and got some projects done. Insomnia from itching and scratching all night is certainly different than insomnia from taking prednisone; I'd take the latter any time.

Despite all these side effects, plus some long-term ones like bone density loss (leading to osteoporosis), is it still worth taking this medication?

My answer is yes, only if your situation calls for it.

If you have a job interview or some big and important event coming up in a couple weeks, that is no time to listen to "Boo hoo, this drug is soooo bad for you, you should find more long-term, internal solution. Try XYZ." If you need to clear up your skin fast and your eczema is totally out of control, prednisone might be your best bet (please discuss this with your doctor first before taking my word for it).

Prednisone does not cause dependency, except perhaps a mental one. Once you get the taste of how fast and completely it clears your eczema, you might want more of it, more often.

Exercise discipline not to go that route. Remember prednisone side effects.


Return from Prednisone Side Effects to Eczema Treatments page 
Return from Prednisone Side Effects to Eczema Journey home

 

 

 

eczemajourney

Copyright © Eczema Journey | All rights reserved.
About Me | Disclaimer | Contact | Sitemap | Website design by Cre8ve Online